Lightning, Ashe
- When
- July 19, 12:04 PM EST
- Where
- Ashe County, Glendale Spgs
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.350, -81.380
Lightning struck a power pole on Glendale School Road.
|Scattered strong storms occurred through much of the afternoon but none became severe in northwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A large upper level ridge was firmly anchored across the southern/central Appalachians with a very warm and humid air mass setting the stage for thunderstorm development.|Scattered strong storms occurred through much of the afternoon but none became severe in northwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 9:38 AM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1038 AM EDT FRI JUL 19 2013 .SYNOPSIS... HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS INTO SATURDAY. A COLD FRONT WILL MOVE SLOWLY THROUGHOUT THE AREA LATER IN THE WEEKEND. THIS FRONT STALL OVER SOUTHERN VIRGINIA AND NORTH CAROLINA TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1038 AM EDT FRIDAY... TENACIOUS MOUNTAIN VALLEY FOG HAS JUST ABOUT BURNED OFF IN ALL AREAS AT TIME OF THIS WRITING...QUICKLY FOLLOWED BY DEVELOPMENT OF TOWERING CUMULUS IN UNCAPPED ATMOSPHERE. MID MORNING SURFACE AND UPPER AIR TEMPERATURES NEARLY IDENTICAL TO THOSE OF YESTERDAY... AND SEE NO REASON WHY WEATHER FOR THIS AFTERNOON WILL BE ANY DIFFERENT THAN THAT OF YESTERDAY...OR THE PAST COUPLE OF DAYS FOR THAT MATTER. HIGH TEMPERATURES WILL BE LARGELY GOVERNED BY EXTENT AND PLACEMENT OF CLOUDS...BUT 90S ACROSS PIEDMONT WITH 80S IN THE MOUNTAINS WILL AGAIN BE COMMON...EXCEEDING CONVECTIVE TEMPERATURES IN ALL AREAS. MORNING SOUNDING FROM BLACKSBURG...AND FORECAST SOUNDINGS INDICATE PERSISTENCE OF A WEAK WARM NOSE IN LOWEST 10K FEET WITH LACKLUSTER MID LEVEL LAPSE RATES OVER THE PIEDMONT. SOMEWHAT STEEPER LAPSE RATES AND LESS WARM NOSE EXISTS WEST OF THE BLUE RIDGE. THIS...COUPLED WITH LACK OF DYNAMIC FORCING...SHOULD ENSURE THAT ACTIVITY OVER THE PIEDMONT...IF ANY...SHOULD BE RELATIVELY ISOLATED IN NATURE...WITH A MORE WIDELY SCATTERED DIURNALLY-DRIVEN EVENT OVER THE MOUNTAINS...WHERE COMBINATION OF DIFFERENTIAL HEATING AND LOCALIZED FORCED ASCENT DUE TO OROGRAPHY WILL PROVIDE NEEDED SUPPORT FOR CONVECTIVE DEVELOPMENT. CORFIDI VECTORS ARE AGAIN LESS THAN 5 KNOTS IN ALL AREAS...AND PRECIPITABLE WATER REMAINS VERY HIGH...ON ORDER OF 1.65 IN. STORMS THAT DEVELOP WILL LARGELY BE GOVERNED BY OUTFLOW BOUNDARIES AND/OR TOPOGRAPHY...AND TEND TO IRRATICALLY DRIFT...ONCE AGAIN MAINTAINING PRIMARY CONCERN FOR LOCALIZED FLASH FLOOD THREAT (CONSIDERING EXISTING WET GROUND/HIGH PW VALUES/SLOW STORM MOVEMENT) AND LIMITED SEVERE WEATHER THREAT (CONSIDERING RELATIVELY HIGH WET BULB ZERO HEIGHTS AND LACKLUSTER TROPOSPHERIC WIND PROFILES). && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 300 AM EDT FRIDAY... SATURDAY INTO SUNDAY...A COLD FRONT WILL APPROACH...ENTER...AND THEN STALL OVER THE REGION. WE ARE EXPECTING INCREASING CHANCES OF PRECIPITATION WITH SHOWERS LIKELY ACROSS THE ENTIRE ARE DURING THE DAY SUNDAY...WITH SCATTERED STORMS. TEMPERATURES WILL TREND SLIGHTLY COOLER EACH DAY THANKS TO INCREASING CLOUD COVER AND BETTER DISTRIBUTION OF RAIN. ON MONDAY...GUIDANCE VARIES ON JUST HOW FAR SOUTH THE FRONT MAKES IT BEFORE IT REVERSES COURSE AS A WARM FRONT THAT LIFTS BACK TOWARD THE MASON-DIXON LINE. THE DIFFERENCES STEM FROM THE PROGRESSING OF A CENTRAL U.S. TROUGH AND SUBSEQUENT SOUTHERLY FLOW THAT PREVAILS ON ITS EASTERN FLANK. WILL CONTINUE WITH A FORECAST THAT OFFERS A TREND TOWARD SLIGHTLY COOLER CONDITIONS ON MONDAY WITH SCATTERED SHOWERS AND STORMS THANKS TO THE PROXIMITY OF THE FRONT. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 1240 PM EDT THURSDAY... BROAD UPPER TROF OVER THE NORTHEAST UNITED STATES THIS TIME FRAME. SHORT WAVES COMES THROUGH THE BASE OF THE TROF AND ACROSS THE OHIO VALLEY ON TUESDAY. PATTERN IS NOT VERY AMPLIFIED AND 00Z ECMWF IS SUGGESTING SURFACE FRONT WILL REACH THE FORECAST AREA SATURDAY NIGHT AND SUNDAY...THEN WITH WAVES MOVING ALONG THE BOUNDARY BACK AND FORTH THROUGH THE FORECAST AREA INTO WEDNESDAY. 850 MB TEMPERATURES REMAIN IN THE +16 TO +19 RANGE. BUT EXPECTING ENOUGH CLOUDS AND PRECIPITATION TO KEEP TEMPERATURES NEAR NORMAL. WILL CONTINUE TO HIGHLIGHT PROLONGED PERIOD OF WET WEATHER WITH THE POTENTIAL FOR HEAVY RAIN AND FLOODING IN THE HAZARDOUS WEATHER OUTLOOK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... AS OF 715 AM EDT THURSDAY... FOG HAS DEVELOPED IN THE USUAL LOCATIONS EARLY THIS MORNING AND SHOULD BREAK UP A FEW HOURS AFTER SUNRISE. EXPECT SCATTERED THUNDERSTORMS AGAIN TODAY SO VCTS CARRIED IN LATE AFTERNOON...WITH PSBL CIGS/VSBY REDUCTION IN ANY LOCALIZED STORMS. SKIES BECOME PARTLY CLOUDY OVERNIGHT WITH FOG AGAIN LIKELY...ESP AT LWB/BCB/LYH. DIURNAL THUNDERSTORM THREAT CONTINUES ON SATURDAY WITH POSSIBLY MORE COVERAGE THAN TODAY AS UPPER LEVEL DYNAMICS INCREASE AND A SLOW-MOVING COLD FRONT APPROACHES. FRONT CROSSES THE TAF SITES ON SUNDAY WITH POSSIBLY GREATER THUNDERSTORM COVERAGE YET WITH ATTENDANT REDUCED CIGS/VSBYS. LONGER RANGE MODELS SHOW THIS FRONT STALLING OVER THE CAROLINAS BY MONDAY...WHICH WOULD KEEP THE THREAT OF AFTERNOON CONVECTIVE ACTIVITY THROUGH EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC NEAR TERM...WERT SHORT TERM...DS LONG TERM...AMS AVIATION...PC/RAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 536 AM EDT FRI JUL 19 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 536 AM EDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI JUL 19 2013
VAZ032-191645-
PATRICK VA-
1140 AM EDT FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1245 PM EDT
* AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE
SOUTHEAST AT 10 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
STUART...
MEADOWS OF DAN...
AND BUFFALO RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3667 8048 3668 8046 3672 8046 3675 8044
3674 8040 3676 8039 3677 8015 3655 8026
TIME...MOT...LOC 1539Z 293DEG 9KT 3669 8044
ASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1202 PM EDT FRI JUL 19 2013 VAZ015-016-191645- GRAYSON VA-CARROLL VA- 1202 PM EDT FRI JUL 19 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA... NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 1245 PM EDT * AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRIES...MOVING TO THE NORTHEAST AT 5 MPH. * WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... FRIES... GALAX HILLSVILLE AIRPORT... AND BYLLESBY. LAT...LON 3667 8101 3674 8105 3684 8087 3674 8077 TIME...MOT...LOC 1600Z 239DEG 3KT 3673 8097 AS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT FRI JUL 19 2013
VAZ032-191700-
PATRICK VA-
1212 PM EDT FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 100 PM EDT
* AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR CHARITY...MOVING TO THE
NORTHEAST AT 5 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
PATRICK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR PHILPOTT LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3680 8023 3686 8017 3685 8009 3680 8004
3679 8007 3678 8008 3677 8010 3675 8017
TIME...MOT...LOC 1609Z 233DEG 4KT 3680 8015
ASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1243 PM EDT FRI JUL 19 2013 VAZ016-191730- CARROLL VA- 1243 PM EDT FRI JUL 19 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 130 PM EDT * AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAMBSBURG...MOVING TO THE NORTHEAST AT 5 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CANA... FANCY GAP... AND LAMBSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3656 8079 3661 8083 3672 8070 3656 8062 TIME...MOT...LOC 1639Z 238DEG 4KT 3659 8075 AS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT FRI JUL 19 2013
NCZ001-019-191730-
WILKES NC-ASHE NC-
1249 PM EDT FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 130 PM EDT
* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR OTHELLO. THIS STORM WAS NEARLY
STATIONARY.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
MC GRADY...
WILBAR...
GLENDALE SPRINGS...
OTHELLO...
AND WAGONER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3621 8147 3623 8147 3625 8150 3633 8155
3645 8139 3633 8118 3615 8143
TIME...MOT...LOC 1648Z 317DEG 2KT 3635 8143
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG 2 NNW MOUTH OF WILSON 36.61N 81.34W
07/19/2013 GRAYSON VA PUBLIC
NUMEROUS LARGE TREE LIMBS DOWN AT 1253 FISHERS ROAD
&&
EVENT NUMBER RNK1301447
WERTThe Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a power pole on Glendale School Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466370.